Hamilton-Jacobi equations and two-person zero-sum differential games with unbounded controls
ESAIM: Control, Optimisation and Calculus of Variations, Volume 19 (2013) no. 2, p. 404-437

A two-person zero-sum differential game with unbounded controls is considered. Under proper coercivity conditions, the upper and lower value functions are characterized as the unique viscosity solutions to the corresponding upper and lower Hamilton-Jacobi-Isaacs equations, respectively. Consequently, when the Isaacs' condition is satisfied, the upper and lower value functions coincide, leading to the existence of the value function of the differential game. Due to the unboundedness of the controls, the corresponding upper and lower Hamiltonians grow super linearly in the gradient of the upper and lower value functions, respectively. A uniqueness theorem of viscosity solution to Hamilton-Jacobi equations involving such kind of Hamiltonian is proved, without relying on the convexity/concavity of the Hamiltonian. Also, it is shown that the assumed coercivity conditions guaranteeing the finiteness of the upper and lower value functions are sharp in some sense.

DOI : https://doi.org/10.1051/cocv/2012015
Classification:  49L25,  49N70,  91A23
Keywords: two-person zero-sum differential games, unbounded control, Hamilton-Jacobi equation, viscosity solution
@article{COCV_2013__19_2_404_0,
     author = {Qiu, Hong and Yong, Jiongmin},
     title = {Hamilton-Jacobi equations and two-person zero-sum differential games with unbounded controls},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {19},
     number = {2},
     year = {2013},
     pages = {404-437},
     doi = {10.1051/cocv/2012015},
     zbl = {1263.49024},
     mrnumber = {3049717},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2013__19_2_404_0}
}
Qiu, Hong; Yong, Jiongmin. Hamilton-Jacobi equations and two-person zero-sum differential games with unbounded controls. ESAIM: Control, Optimisation and Calculus of Variations, Volume 19 (2013) no. 2, pp. 404-437. doi : 10.1051/cocv/2012015. http://www.numdam.org/item/COCV_2013__19_2_404_0/

[1] M. Bardi and I. Capuzzo-Dolcetta, Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations. Birkhäuser, Boston (1997). | MR 1484411 | Zbl 0890.49011

[2] M. Bardi and F. Da Lio, On the Bellman equation for some unbounded control problems. NoDEA 4 (1997) 491-510. | MR 1485734 | Zbl 0894.49017

[3] G. Barles, Existence results for first order Hamilton-Jacobi equations. Ann. Inst. Henri Poincaré 1 (1984) 325-340. | Numdam | MR 779871 | Zbl 0574.70019

[4] S. Biton, Nonlinear monotone semigroups and viscosity solutions. Ann. Inst. Henri Poincaré 18 (2001) 383-402. | Numdam | MR 1831661 | Zbl 1002.35060

[5] M.G. Crandall and P.L. Lions, Viscosity solutions of Hamilton-Jacobi equations. Trans. AMS 277 (1983) 1-42. | MR 690039 | Zbl 0599.35024

[6] M.G. Crandall and P.L. Lions, On existence and uniqueness of solutions of Hamilton-Jacobi equations. Nonlinear Anal. 10 (1986) 353-370. | MR 836671 | Zbl 0603.35016

[7] M.G. Crandall and P.L. Lions, Remarks on the existence and uniqueness of unbounded viscosity solutions of Hamilton-Jacobi equations. Ill. J. Math. 31 (1987) 665-688. | MR 909790 | Zbl 0678.35009

[8] F. Da Lio, On the Bellman equation for infinite horizon problems with unblounded cost functional. Appl. Math. Optim. 41 (2000) 171-197. | MR 1731417 | Zbl 0952.49023

[9] F. Da Lio and O. Ley, Uniqueness results for second-order Bellman-Isaacs equations under quadratic growth assumptions and applications. SIAM J. Control Optim. 45 (2006) 74-106. | MR 2225298 | Zbl 1116.49017

[10] F. Da Lio and O. Ley, Convex Hamilton-Jacobi equations under superlinear growth conditions on data. Appl. Math. Optim. 63 (2011) 309-339. | MR 2784834 | Zbl 1223.35115

[11] R.J. Elliott and N.J. Kalton, The existence of value in differential games. Amer. Math. Soc., Providence, RI. Memoirs of AMS 126 (1972). | MR 359845 | Zbl 0262.90076

[12] L.C. Evans and P.E. Souganidis, Differential games and representation formulas for solutions of Hamilton-Jacobi-Isaacs equations. Indiana Univ. Math. J. 5 (1984) 773-797. | MR 756158 | Zbl 1169.91317

[13] W.H. Fleming and P.E. Souganidis, On the existence of value functions of two-players, zero-sum stochastic differential games. Indiana Univ. Math. J. 38 (1989) 293-314. | MR 997385 | Zbl 0686.90049

[14] A. Friedman and P.E. Souganidis, Blow-up solutions of Hamilton-Jacobi equations. Commun. Partial Differ. Equ. 11 (1986) 397-443. | MR 829323 | Zbl 0593.35063

[15] M. Garavello and P. Soravia, Optimality principles and uniqueness for Bellman equations of unbounded control problems with discontinuous running cost. NoDEA 11 (2004) 271-298. | MR 2090274 | Zbl 1053.49026

[16] H. Ishii, Uniqueness of unbounded viscosity solutions of Hamilton-Jacobi equations. Indiana Univ. Math. J. 33 (1984) 721-748. | MR 756156 | Zbl 0551.49016

[17] H. Ishii, Representation of solutions of Hamilton-Jacobi equations. Nonlinear Anal. 12 (1988) 121-146. | MR 926208 | Zbl 0687.35025

[18] P.L. Lions, Generalized Solutions of Hamilton-Jacobi equations. Pitman, London (1982). | MR 667669 | Zbl 0497.35001

[19] P.L. Lions and P.E. Souganidis, Differential games, optimal conrol and directional derivatives of viscosity solutions of Bellman's and Isaacs' equations. SIAM J. Control Optim. 23 (1985) 566-583. | MR 791888 | Zbl 0569.49019

[20] W. Mceneaney, A uniqueness result for the Isaacs equation corresponding to nonlinear H∞ control. Math. Control Signals Syst. 11 (1998) 303-334. | MR 1662969 | Zbl 0919.93027

[21] F. Rampazzo, Differential games with unbounded versus bounded controls. SIAM J. Control Optim. 36 (1998) 814-839. | MR 1613865 | Zbl 0909.90286

[22] P. Soravia, Equivalence between nonlinear ℋ∞ control problems and existence of viscosity solutions of Hamilton-Jacobi-Isaacs equations. Appl. Math. Optim. 39 (1999) 17-32. | MR 1654550 | Zbl 0920.93016

[23] P.E. Souganidis, Existence of viscosity solution of Hamilton-Jacobi equations. J. Differ. Equ. 56 (1985) 345-390. | MR 780496 | Zbl 0506.35020

[24] J. Yong, Zero-sum differential games involving impusle controls. Appl. Math. Optim. 29 (1994) 243-261. | MR 1264011 | Zbl 0808.90142

[25] Y. You, Syntheses of differential games and pseudo-Riccati equations. Abstr. Appl. Anal. 7 (2002) 61-83. | MR 1891031 | Zbl 1066.91013